North Carolina, 2003

Hail in North Carolina, March 6, 2003

March 6, 2003 · NWS ILM · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 5, 9:20 PM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Mar 5, 9:20 PM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
920 PM EST WED MAR 5 2003

THUNDERSTORMS HAVE BOWED OUT ACROSS N GA THIS EVENING WHERE A NEW
SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED. THIS ACTIVITY MOVING
TO THE EAST AT ABOUT 50 KT. EXPECT SHOWERS AND THUNDERSTORMS TO MOVE
INTO THE AREA AFTER 06Z.

WIND PROFILES INDICATING EXCELLENT VEERING WITH HEIGHT THROUGH ABOUT
06Z AND THEN PROFILES EXPECTED TO BECOME MORE UNIDIRECTIONAL. MID
LEVEL WINDS OF 80+ KT.

INSTABILITY IS ALMOST NON-EXISTENT THIS EVENING...BUT IT IS EXPECTED
TO INCREASE 06Z-12Z TIME FRAME. MUCH OF THIS INSTABILITY APPEARS TO
BE ELEVATED...BUT TOWARD MORNING...MODELS INDICATING INSTABILITY
BECOMING MORE SURFACE BASED.

ALSO...DEPTH OF MOISTURE INCREASING WITH TIME.

I AM GOING TO GO FOR CATEGORICAL SHOWERS AND THUNDERSTORMS. SOME
STORMS MAY CONTAIN GUSTY WINDS TO PERHAPS 30-35 KT BUT NOT EXPECTING
ANY WIDESPREAD SEVERE WEATHER OVERNIGHT.

STORMS MOVING QUICKLY AND NO TRAINING OF ACTIVITY AND SO RAINFALL
AMOUNTS SHOULD BE GENERALLY HELD TO 1/2 INCH OR LESS.

MARINE: WILL HOIST SMALL CRAFT ADVISORY WITH THIS PACKAGE AS
MARGINAL SCA CONDITIONS ARE EXPECTED WITHIN 12 HRS. CURRENTLY S WIND
10 TO 15 KT AND SEAS OF 4 FT. GRADIENT WILL TIGHTEN OVERNIGHT IN
ADVANCE OF COLD FRONT AND WITH STRONG WINDS DEVELOPING IN MID LEVELS
OVERNIGHT...CONVECTION MAY BRING DOWN SOME GOOD WIND GUSTS TOWARD
MORNING. WILL MAINTAIN MENTION OF FOG WITH DEWPOINTS IN THE LOWER
60S AND WATER TEMPS IN THE LOWER 50S.

.ILM...
NC...SCA AMZ250-252.
SC...SCA AMZ254-256.

DIGIORGI
Hazardous weather outlook, Mar 5, 6:30 PM EST, 7 hours 40 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-060300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
630 PM EST WED MAR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA NEAR SUNRISE.
THESE THUNDERSTORMS MAY CONTAIN GUSTY WINDS AND HAIL. HOWEVER...NO
WIDESPREAD SEVERE WEATHER IS EXPECTED. IN ADDITION...HEAVY RAIN MAY
DEVELOP WITH SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG THUNDERSTORMS MAY BE ONGOING THURSDAY MORNING. THE
FRONT WILL PUSH SOUTH OF THE AREA BY THURSDAY EVENING AND THE CHANCE
FOR THUNDERSTORMS WILL DIMINISH DURING THE DAY. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED THURSDAY NIGHT THROUGH TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF THE SKYWARN SPOTTER NETWORK IS NOT EXPECTED TONIGHT.

DIGIORGI

In the hours before

Local storm report, Mar 6, 1:06 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0106 AM EST THU MAR 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1255 AM    2 SE DARLINGTON           SC   0.75 IN HAIL
03/06/03   DARLINGTON                     911 CENTER REPORTED DIME
                                          SIZE HAIL.

43
Local storm report, Mar 6, 1:09 AM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
109 AM EST THU MAR 6 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    FLORENCE                  SC   .75 INCH HAIL
03/06/03   FLORENCE                       TV STATION REPORTED DIME
                                          SIZE HAIL.

43
Local storm report, Mar 6, 1:17 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
117 AM EST THU MAR 6 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0114 AM    OAK GROVE                 SC   .88 INCH HAIL
03/06/03   DILLON                         SPOTTER REPORTED NICKEL
                                          SIZE HAIL.

43
Special weather statement, Mar 6, 1:28 AM EST, 42 minutes before
NCZ087-099-060710-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
128 AM EST THU MAR 6 2003

...A STRONG THUNDERSTORM WILL AFFECT ROBESON AND PORTIONS OF
COLUMBUS COUNTY...

AT 125 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM FROM NEAR ROWLAND TO FAIR BLUFF. THIS THUNDERSTORM WAS
MOVING NORTHEAST AROUND 20 MPH AND WILL MAINLY AFFECT RURAL AREAS
SOUTHEAST OF HIGHWAY 95 TO AROUND HIGHWAY 76...OR GENERALLY FROM
EVERGREEN TO FAIRMONT THROUGH 210 AM EST.

THIS THUNDERSTORM IS EXPECTED TO BE BELOW SEVERE LIMITS AS IT
CROSSES INTO ROBESON COUNTY BUT IT WILL STILL HAVE THE POTENTIAL TO
PRODUCE FREQUENT LIGHTNING...HEAVY RAIN...SMALL HAIL AND WIND GUSTS
TO 40 MPH. THIS STORM WILL CONTINUE TO BE MONITORED FOR
INTENSIFICATION.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION AND POSSIBLE WARNINGS ISSUED BY YOUR
NATIONAL WEATHER SERVICE OFFICE IN WILMINGTON NORTH CAROLINA.

SRP

The radar

The Wilmington radar (KLTX), 74 km away, was scanning. The volume nearest the first event began at 07:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bladen

When
March 6, 2:10 AM EST
Where
Bladen County, White Lake
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.650, -78.500

Bladen 911 reported nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349339.